Wisconsin, 2014Flood in Wisconsin, May 16 to 19, 2014
May 16 to 19, 2014 · NWS ARX · 1 event in 1 county or zone
Runoff from heavy rains in the early and middle parts of May produced a second round of flooding along parts of the Mississippi River for portions of western Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy rains in the early and middle parts of May produced a second round of flooding along parts of the Mississippi River for portions of western Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 11:40 AM CST, 20 minutes earlier.
Area forecast discussion, May 16, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1240 PM CDT FRI MAY 16 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 312 AM CDT FRI MAY 16 2014
LATEST WATER VAPOR SATELLITE IMAGERY SHOWS WEAKENING UPPER LEVEL LOW
OVER THE UPPER GREAT LAKES REGION WITH SEVERAL WEAK VORTICES
ROTATING AROUND THE UPPER LEVEL LOW. LATEST MOSAIC RADAR INDICATES
SHOWERS OVER EASTERN IOWA AND NORTHERN ILLINOIS AND SPRINKLES OVER
WESTER WISCONSIN AND SOUTHEAST MINNESOTA.
THE 16.00Z GFS/NAM ARE IN PRETTY GOOD AGREEMENT IN MAINTAINING THE
REGION UNDER THE INFLUENCE OF THE UPPER LEVEL LOW AND CYCLONIC FLOW
ALOFT THROUGH TONIGHT. THE GFS/NAM BUFKIT SOUNDINGS SHOWING STEEP
LOW TO MID LEVEL LAPSE RATES OVER THE FORECAST AREA TODAY. WITH THE
STEEPENING LAPSE RATES AND COOLER AIR ALOFT OVER THE AREA. SCATTERED
SHOWERS WILL BE POSSIBLE ACROSS THE FORECAST AREA LATE THIS MORNING
INTO THIS AFTERNOON.
NEXT CONCERN IS FROST DEVELOPMENT OVER THE EASTERN FORECAST AREAS
TONIGHT. WITH THE UPPER LEVEL LOW CONTINUING TO ROTATE CLOUDS INTO
THE FORECAST AREA TONIGHT. THE MAIN CONCERN WILL BE IF SKIES CLEAR
OR HOLES DEVELOP IN THE CLOUD COVER TO ALLOW FOR TEMPERATURES TO
DROP ACROSS FORECAST AREA. THE LATEST 16.00Z GFS/NAM HINT AT SOME
HOLES OR SKIES PARTIALLY CLEAR OVER PARTS OF THE AREA TONIGHT. IF
AREA DOES SEE SOME CLEARING...TEMPERATURES WILL DROP INTO THE 30S
AND FROST WILL DEVELOP.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 312 AM CDT FRI MAY 16 2014
SATURDAY INTO SUNDAY...UPPER LEVEL LOW/TROUGH BREAKS DOWN AND RIDGE
BUILDS INTO THE NORTHERN PLAINS AND UPPER MIDWEST BY 12Z SUNDAY.
WEST TO SOUTHWESTERLY FLOW ALOFT ENABLES WARMER AIR TO ADVECT INTO
THE AREA AFTER 12Z SUNDAY. THE 16.00Z GFS/NAM INDICATE 850MB
TEMPERATURES WARMING TO AROUND PLUS 6 DEGREES CELSIUS BY 00Z
MONDAY ACROSS FORECAST AREA. TEMPERATURES SHOULD CLIMB INTO INTO
THE 60S ON SUNDAY.
MAIN FORECAST CONCERN SUNDAY NIGHT INTO THURSDAY ARE PRECIPITATION
CHANCES. THE 16.00Z GFS/ECMWF/GEM FLATTENS UPPER LEVEL RIDGE AND
DEVELOPS WEST TO EAST ZONAL FLOW ACROSS THE CENTRAL UNITED STATES.
THE MODELS INDICATE SHORTWAVE TROUGHS EMBEDDED IN THE ZONAL FLOW
TO MOVE INTO THE UPPER GREAT LAKES REGION DURING THIS TIME PERIOD.
THE MAIN DIFFERENCES BETWEEN THE MODELS IS TIMING AND PLACEMENT OF
EACH SHORTWAVE TROUGH INTO THE CENTRAL U.S. EARLY TO MIDDLE OF
NEXT WEEK. THIS WILL HAVE IMPACTS ON WHERE THE PRECIPITATION
OCCURS OVER THE FORECAST AREA. THE 16.00Z GFS/ECMWF/GEM INDICATE
INCREASING INSTABILITY AND MOISTURE OVER FORECAST AREA SUNDAY
NIGHT INTO MONDAY AHEAD OF THE FIRST IMPULSE EMBEDDED IN THE WEST
TO EAST ZONAL FLOW. CONFIDENCE IS INCREASING PRECIPITATION WILL
OCCUR OVER PORTIONS OF THE FORECAST AREA EARLY NEXT WEEK.
THEN...DEPENDING ON TIMING AND PLACEMENT OF SHORTWAVE TROUGHS AND
INTERACTION WITH SURFACE FRONT...CONFIDENCE OF PRECIPITATION
CHANCES DROPS BY MIDDLE OF NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1240 PM CDT FRI MAY 16 2014
A FEW VERY LIGHT RAIN SHOWERS HAVE DEVELOPED ACROSS THE REGION
WITH A FEW REPORTS COMING IN OF SLEET MIXING IN AT TIMES. THESE
RAIN SHOWERS WILL CONTINUE THROUGH THE AFTERNOON BEFORE
DISSIPATING AS THE SUN SETS. CONDITIONS ARE VFR THROUGHOUT THE
REGION AND WILL STAY THAT WAY THROUGH TOMORROW MORNING AS A DRY
AIR MASS IS IN PLACE. SKIES WILL CLEAR OUT THIS EVENING WITH WINDS
LIGHTENING UP AS A RIDGE OF HIGH PRESSURE MOVES THROUGH TO THE
SOUTH OF THE REGION.
&&
.HYDROLOGY...
ISSUED AT 312 AM CDT FRI MAY 16 2014
WATER LEVELS ALONG THE MISSISSIPPI RIVER WILL CONTINUE TO RUN HIGH
THROUGH THE WEEKEND AND INTO NEXT WEEK. SOME MINOR FLOODING IS
ALREADY OCCURRING OR EXPECTED TO OCCUR INTO NEXT WEEK.
FOR MORE DETAILED INFORMATION...LOOK ON OUR INTERNET PAGE AT
WWW.WEATHER.GOV/LACROSSE. CLICK ON THE NEWS STORY AT THE TOP OF
THE PAGE PERTAINING TO THE MISSISSIPPI RIVER.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...DTJ
LONG TERM....DTJ
AVIATION...HALBACH
HYDROLOGY....DTJ
Hazardous weather outlook, May 16, 3:23 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
423 AM CDT FRI MAY 16 2014
IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-171100-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
423 AM CDT FRI MAY 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.
PATCHY FROST WILL BE POSSIBLE LATE TONIGHT...IN SHELTERED...COLD
PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.
PATCHY FROST WILL BE POSSIBLE AGAIN LATE SATURDAY NIGHT AND EARLY
SUNDAY MORNING...MAINLY IN SHELTERED...COLD PRONE AREAS IN
WESTERN WISCONSIN.
THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO THURSDAY.
SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NECESSARY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ055-171100-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-RICHLAND-
423 AM CDT FRI MAY 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
SOUTHWEST WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
PATCHY FROST WILL BE POSSIBLE LATE TONIGHT IN SHELTERED...COLD
PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PATCHY FROST WILL BE POSSIBLE EARLY SATURDAY MORNING IN
SHELTERED...COLD PRONE AREAS.
THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO THURSDAY.
SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NECESSARY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-034-042>044-171100-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
423 AM CDT FRI MAY 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FROST ARE POSSIBLE LATE TONIGHT...ESPECIALLY IN
SHELTERED COLD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AREAS OF FROST ARE POSSIBLE EARLY SATURDAY MORNING WITH PATCHY
FROST POSSIBLE SUNDAY MORNING...MAINLY IN SHELTERED...COLD PRONE
AREAS.
THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY INTO THURSDAY.
SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS
Flood, La Crosse
- When
- May 16, 12:00 PM CST to May 19, 9:00 AM CST
- Where
- La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.808, -91.257
Runoff from heavy rains in the early and middle parts of May produced a second round of flooding along the Mississippi River in La Crosse. The river crested less than a quarter of a foot above the flood stage at 12.18 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, May 16, 2014$1.1 million · 9 events
- Flash Flooding in New York, May 16, 2014$350,000 · 14 events
- Strong Wind in New York, May 16 to 17, 2014$30,000 · 2 events
- Hail in Utah, May 16, 2014$20,000 · 1.5 in hail · 1 event
- Damaging Winds in Maryland, May 16, 2014$18,000 · 52 kt wind · 3 events
- Flash Flood and Flooding in Maryland, May 16, 201414 events
- High Surf in Hawaii, May 16 to 18, 201414 events
- Flooding in Pennsylvania, May 16, 20149 events
- Flooding in West Virginia, May 16 to 17, 20146 events
- Flooding in Pennsylvania, May 16, 20144 events
- Heavy Rain in North Carolina, May 16, 20143 events
- Flash Flooding in New York, May 16, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516608.